View Full Version : AdvicePlease! May stop Coumidin....
I had blood clots in both arms, and pulmonary emboli in April of 05.
My dr. is thinking about stopping the Warfrin.....I am scared to death! :shock: They think the clots came from a pic line(iv)that I had put in while I was in the hospital in April 05. But....I was having chest pains long before that.
I believe I have been checked for that Aps.(?) and it was neg.
I dont want to risk having another clot, or even a stroke. Has anyone else had clots for no reason, and will be on blood thinners for life?
I know blood thinners are not good to be on, but clots can be worse.....
Does anybody just take baby asprin daily?
I dont want to stop my thinners!
09-27-2006, 12:36 PM
Hi, Kimb. I take coumadin and plavix for blood clots associated with antiphopholipid antibody syndrome, which many people with lupus have.
If your doctors are sure that your clots came from the pic line, and they have tested you for other conditions that could cause clotting, it is probably safe to stop your blood thinners. Some lupus patients have problems with blood clots but many others don't. It isn't unusual for a pic line to cause a clot, so it may not have been related to your lupus.
Coumadin has been linked to birth defects when taken by women during early pregnancy, so doctors prefer not to give it to women of child-bearing age unless absolutely necessary.
Even if you discontinue your blood thinners your doctor will continue to monitor your pt/ptt levels and can always start you back on blood thinners if necessary.
Thanks for your reply.
Funny thing is, the drs. THINK it came from the pic line, BUT.....I had clots in BOTH arms, and only the pic was in the left arm! Hummm :roll: That makes me think....?So I really dont know what to think! I dont know what to do. I will be sure to have that test for antiphopholipid antibody syndrome before I stop. However, if I am still on Warfrin when they do the test, is it as or still accurate? Or will they do it after I come off?
09-27-2006, 08:36 PM
The coumadin (warfarin) affects your clotting time so tests like protime would be affected by your meds. But antiphospholipid and other antibodies are in your blood, so they test for them just as they do ANA. If you are taking steroids or immunosuppressants, they might affect these tests but the coumadin shouldn't.
You should also ask your doctor if you have been tested for other medical conditions like protein C or protein S deficiency that can cause clotting. If you are still worried about the prospect of going off blood thinners, ask your doctor for a referral to a hematologist (doctor who specializes in blood diseases) who can do a complete blood clotting workup.
Well, I stopped the Cumadin yesterday, after the dr. said my D-dimer was normal. We will check it again in 1 month. If it is still normal, I will stay off, if it is elevated I will go back on.
Im a scaredy cat, wish me luck.
11-09-2006, 07:41 PM
I hope it will turn out okay - keep us posted.